Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Morristown, TN

May 30, 20174 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 30, 2017, 5:15 PM EDT for 4 counties in Tennessee. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 5:15 PM EDT (21:15 UTC)
Expired
May 30, 2017, 5:34 PM EDT
In force
19 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:26 PM EDTHAIL 0.75Petros, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS54 KMRX 302115
SVRMRX
TNC001-013-129-145-302145-
/O.NEW.KMRX.SV.W.0094.170530T2115Z-170530T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
515 PM EDT TUE MAY 30 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morgan County in east Tennessee...
  Anderson County in east Tennessee...
  Southwestern Campbell County in east Tennessee...
  Northeastern Roane County in east Tennessee...

* Until 545 PM EDT

* At 515 PM EDT, a severe thunderstorm was located 8 miles northwest
  of Oliver Springs, or 8 miles east of Wartburg, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oak Ridge, Clinton, Wartburg, Oliver Springs, Lake City, Coalfield,
  Disney, Rosedale, Frozen Head State Park and Petros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3608 8408 3607 8409 3603 8407 3600 8411
      3599 8431 3597 8434 3601 8464 3620 8467
      3622 8452 3621 8448 3616 8444 3617 8440
      3621 8437 3625 8437 3629 8410
TIME...MOT...LOC 2115Z 264DEG 33KT 3613 8443 

HAIL...1.00IN
WIND...60MPH
 
$$

SR
1 follow-up statement
442 
WWUS54 KMRX 302134
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
534 PM EDT TUE MAY 30 2017

TNC001-013-129-145-302144-
/O.CAN.KMRX.SV.W.0094.000000T0000Z-170530T2145Z/
Morgan TN-Anderson TN-Campbell TN-Roane TN-
534 PM EDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN...
ANDERSON...SOUTHWESTERN CAMPBELL AND NORTHEASTERN ROANE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3608 8408 3607 8409 3603 8407 3600 8411
      3599 8431 3597 8434 3601 8464 3620 8467
      3622 8452 3621 8448 3616 8444 3617 8440
      3621 8437 3625 8437 3629 8410
TIME...MOT...LOC 2130Z 264DEG 33KT 3615 8421 

$$

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:25 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 30, 3:25 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
325 PM EDT Tue May 30 2017

.SHORT TERM (Tonight and Wednesday)...Isolated to scattered
convection developing this afternoon...mainly along a boundary
stretched across the area. This activity will continue into the
evening hours. However..the convection is primarily diurnally
driven and expect it to dissipate close to sunset. For the rest of
the night into Wednesday...a weak frontal boundary will be
approaching the area. In advance of the boundary...scattered
convection will develop. A few isolated showers may push into the
area late tonight with a chance of shower and thunderstorm
activity increasing throughout the day on Wednesday. With little
upper level support and weak forcing...do not anticipate strong
thunderstorm development.

.LONG TERM (Wednesday Night through Tuesday)...At the beginning of
this period we will be in an almost zonal flow aloft with the trough
to the north and ridge to our south, while at the surface a very
weak cold front will be washing through the area here.  The lee
trough east of the mountains will make the wind field a little more
organized over there, whereas the front will be hard to identify
over here with such a weak wind field.  Will have some low POPs in
the mountains Wed evening, otherwise dry.  By Thursday morning the
front will be through the area as weak surface high pressure builds
into the region.  By Friday the return flow should bring in some
moisture and instability--best chances for thunder will be in the
western half of the area. Then for the weekend it looks like an
unsettled pattern with chances for thunderstorms each day with a
very moist air mass making for the possibility of heavy rains.
Finally by early next week, this system should be moving out of the
area as high pressure builds in again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  82  61  86 /  20  40  10  10
Knoxville McGhee Tyson Airport, TN  61  81  59  81 /  20  40  10  10
Oak Ridge, TN                       61  81  58  82 /  20  40  10  10
Tri Cities Airport, TN              59  79  56  78 /  20  40  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MJB/GM
Hazardous weather outlook, May 30, 3:27 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
327 PM EDT Tue May 30 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-311930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
327 PM EDT Tue May 30 2017 /227 PM CDT Tue May 30 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

This weekend a very moist air mass will be over the area that will
support heavy rains and possible localized flooding over some
parts of the area. We will be watching this storm system as the
weekend gets closer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, May 30, 3:18 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
318 PM EDT TUE MAY 30 2017

TNZ036-037-069-302000-
Anderson-Union-Knox-
318 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ANDERSON...NORTH
CENTRAL KNOX AND SOUTHWESTERN UNION COUNTIES...

At 318 PM EDT, a strong thunderstorm was located 7 miles north of
Clinton, moving east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clinton, Lake City, Norris, Andersonville, Big Ridge State Park and
Norris Dam State Park.

LAT...LON 3629 8389 3609 8390 3614 8418 3624 8417
      3623 8411 3622 8409 3623 8409 3623 8407
      3625 8408 3625 8406 3628 8404 3629 8403
      3627 8402 3627 8400 3629 8398
TIME...MOT...LOC 1918Z 276DEG 5KT 3620 8409

mjb
Local storm report, May 30, 3:27 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             NORRIS                  36.21N 84.06W
05/30/2017  E0.88 INCH       ANDERSON           TN   PUBLIC

&&
Special weather statement, May 30, 3:46 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
346 PM EDT TUE MAY 30 2017

TNZ013-014-037-302030-
Claiborne-Union-Campbell-
346 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLAIBORNE...EAST
CENTRAL CAMPBELL AND NORTHWESTERN UNION COUNTIES...

At 345 PM EDT, a strong thunderstorm was located 11 miles east of La
Follette, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sharps Chapel.

LAT...LON 3637 8403 3648 8401 3649 8376 3633 8378
TIME...MOT...LOC 1945Z 276DEG 8KT 3642 8392

mjb
Special weather statement, May 30, 4:06 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
406 PM EDT TUE MAY 30 2017

VAZ006-008-302045-
Washington VA-Russell VA-
406 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL AND WASHINGTON
COUNTIES AND THE NORTHEASTERN CITY OF BRISTOL UNTIL 445 PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lebanon, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bristol Va, Abingdon, Lebanon, Glade Spring, Lindell, Collingwood,
Holston, Hansonville, Hilander Park, Benhams, Emory-Meadow View and
Castlewood.

LAT...LON 3666 8174 3665 8232 3672 8234 3685 8235
      3694 8183 3692 8183 3688 8179
TIME...MOT...LOC 2006Z 264DEG 29KT 3678 8216

SR
Special weather statement, May 30, 5:05 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
505 PM EDT TUE MAY 30 2017

TNZ012-013-035-036-302145-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
505 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN...ANDERSON...
SOUTHWESTERN CAMPBELL AND SOUTH CENTRAL SCOTT COUNTIES UNTIL 545 PM
EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Clinton, Wartburg, Oliver Springs, Lake City, Norris,
Norris Dam State Park, Coalfield, Disney, Rosedale, Frozen Head State
Park and Petros.

LAT...LON 3630 8409 3610 8406 3608 8409 3607 8409
      3603 8406 3599 8413 3600 8432 3605 8434
      3605 8436 3600 8442 3601 8474 3619 8476
TIME...MOT...LOC 2105Z 264DEG 34KT 3612 8452

SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:18 PM EDTSpecial Weather StatementMRXAnderson42 min
May 30, 3:37 PM EDTAreal Flood AdvisoryMRXAnderson3 hr
May 30, 3:46 PM EDTSpecial Weather StatementMRXUnion44 min
May 30, 5:05 PM EDTSpecial Weather StatementMRXAnderson, Morgan40 min
May 30, 5:49 PM EDTSpecial Weather StatementMRXAnderson, Loudon, Roane, Union26 min
May 30, 6:18 PM EDTSpecial Weather StatementMRXKnox42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.